MAUDE Adverse Event Report: BIOMET MICROFIXATION 2.0MM SYSTEM TWIST DRILL WITH J NOTCH; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

BIOMET MICROFIXATION 2.0MM SYSTEM TWIST DRILL WITH J NOTCH; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 07/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Zimmer biomet complaint (b)(4).The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Once the investigation has been completed, a follow-up mdr will be submitted.Multiple mdr reports were filed for this event, please see associated reports: 0001032347-2019-00533, 0001032347-2019-00535, 0001032347-2019-00536.Medical products: 2.0mm system twist drill with j notch, part# 01-9198, lot# 753330, 2.0mm system twist drill with j notch, part# 01-9198, lot# unknown, 2.0mm system twist drill with j notch, part# 01-9203, lot# unknown, 2.0mm system twist drill with j notch, part# 01-9203, lot# unknown.The user facility is foreign; therefore a facility medwatch report will not be available.Report source: (b)(6).
 
Event or Problem Description
It was reported four drill bits fractured during surgery.In two of the drill bits, the fractured pieces were difficult to remove and the bone was scraped in order to facilitate removal.All pieces of fractured drill bits were removed from the patient and no foreign body remained in the patient.No additional patient consequences were reported.
 
Event or Problem Description
This follow-up report is being submitted to relay additional information.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The complaint is confirmed.On visual inspection, the drill was noted to have a transverse fracture through the flutes near the drill neck.The non-conformance database was reviewed for 01-9198 lot 532047 and no non-conformances were found.There are no indications of manufacturing defects.Complaint history for 01-9198 lot 532047 was reviewed, and, for this lot regarding similar complaints, there is a complaint rate of (b)(4) which is no greater than the occurrence listed in the application fmea.For this part (01-9198) and the previous one year (from the notification date) regarding the fracturing of this drill, there is a complaint rate of(b)(4) which is no greater than the occurrence listed in the application fmea.The most likely underlying cause of the complaint is the drill experienced force in excess of what it was designed to encounter; fractures at this point of the drill are typical of excessive force fractures.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.The following fields were updated: b4 date of this report, b5 describe event or problem, d10 device availability, g4 date received by manufacturer, g7 type of report, h2 follow up type, h3 device evaluated by manufacturer, h6 method code, h6 results code, and h6 conclusions code h10 additional narratives/data.

Brand Name
2.0MM SYSTEM TWIST DRILL WITH J NOTCH
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
BIOMET MICROFIXATION
1520 tradeport drive
jacksonville FL 32218
MDR Report Key9428508
Report Number0001032347-2019-00534
Device Sequence Number16571826
Product Code HBE
UDI-Device Identifier00841036016982
UDI-Public00841036016982
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K062842
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01-9198
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/21/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/17/2019
Supplement Date Received by Manufacturer05/28/2020
Initial Report FDA Received Date12/06/2019
Supplement Report FDA Received Date05/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE
Outcome Attributed to Adverse Event Required Intervention;